13 cases of a venous cerebral sinus or cerebral vein thrombosis following >1,6 million doses were reported in Germany. The thrombosis occurred 4-16 days after the vaccination with the AstraZeneca COVID-19 vaccine in twelve women and one man aged 20–63 years. The patients had one at the same time thrombosis and thrombocytopenia due to autoantibodies.
A team of the Greifswald teaching hospital suggested in a press conference that vaccination probably induces antibody formation against platelet antigens in analogy to the Heparin-Induced Thrombocytopenia (HIT).
This mechanism (HIT mimicry) was identified in 4 patients with a sinus / cerebral vein thrombosis after vaccination with the AstraZeneca COVID-19 vaccine. These antibodies appeared 4–16 days after vaccination on.
For the other 9 cases, the sinus / cerebral vein thrombosis after vaccination with the AstraZeneca COVID-19 Vaccine have other causes like thrombotic microangiopathy (iTTP, aHUS) and antiphospholipid syndrome. iTTP is a very rare condition caused by autoantibodies against ADAMTS13, induced also by viral infections. iTTP must be evaluated in the postvaccinationthrombosis cases.
EMA, of around 20 million people in the UK and EEA who had received the vaccine as of March 16, had reviewed only 7 cases of blood clots in multiple blood vessels (disseminated intravascular coagulation, DIC) and 18 cases of CVST. EMA’s conclusions are that a causal link with the vaccine is not proven, but is possible and deserves further analysis.
An analysis of incidence shows that Germany has 11 times more probability of thrombosis than the rest of Europe.
Based on these results, Dr. Pier Maria Fornasari, expert in hematology and coagulation, suggests:
- Most of the reported European cases are not dependent on HIT. In only 4 cases HIT has been confirmed. For the other 21 cases, investigation has not yet found the pathophysiology.
- iTTP is a rare disease, mediated by autoandibodies against ADAMTS13 while cTTP has a congenital defect of ADMTS13 and is more diffused in Nothern Europe. Both conditions have a similar clinical picture.
- For side effects that persist> 3 days after vaccination or occur again (e.g. dizziness, headache, visual disturbances), should a further medical diagnosis to clarify a cerebral thrombosis, through blood counts, platelet count, blood smear for schistocytosis, D-dimers, ADAMTS13 and imaging diagnostics (e.g. cMRI).
- If thrombocytopenia and / or evidence of thrombosis are present, antibodies against PF4 should be performed. Until test results, avoid anticoagulation with heparin.
- If HIT research negative, ADAMTS13 should be tested to exclude TTP.
- In patients with confirmed HIT and critical Thromboses, IVIG should be used a a therapeutic agent.
- In patients with confirmed TTP, plasma-exchange should be performed as early as possible, until symptoms resolution.
- If HIT or TTP diagnosis are excluded, alternative causes of thrombocytopenia and / or thrombosis include Antiphospholipid syndrome, paroxysmal nocturnal hemoglobinuria and haematological diseases.
- Before vaccinating, a careful patient clinical history examination has to be performed, particularly for surgical procedures in which heparin use is widely diffused and familiar history of suspected thrombophylia.